Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Lubbock, TX

October 28, 2000Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 28, 2000, 4:47 PM CDT for Childress County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 28, 2000, 4:47 PM CDT (21:47 UTC)
Expired
Oct 28, 2000, 5:15 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Childress County, TX

What was reported inside it

TimeReportWhereRemark
Oct 28, 4:55 PM CDTThunderstorm WindChildress, TXTrees were blown down along Highway 83.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 28, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 282148
SVRLBB
TXC075-282215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
447 PM CDT SAT OCT 28 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 515 PM CDT

* AT 443 PM CDT...WIND GUST OF 63 MPH WAS REPORTED AT THE CHILDRESS AIRPORT.
   THE STORM WAS MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  KIRKLAND...
  CHILDRESS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-42S60.

LAT...LON 3473 10027 3433 10019 3434 10003 3473 10004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 3:00 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 28, 3:00 PM CDT, 1 hour 47 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK, TX
300 PM CDT SAT OCT 28 2000

AFT COORD WITH MAF WL NOT ISSUE WIND ADV FOR THIS EVENING BUT CONT
LAKE WIND CAUTIONS.

VRY BUSY HERE THIS AFTN WITH WATCH BOXES IN EFFECT ACROSS THE CWA.
AFT COORD WITH SPC NEW WATCH BOX WL BE ISSUED SHORTLY FOR PART OF
ERN CWA AND WL LCL ADD CHILDRESS AND COTTLE COUNTIES.

NEG TILTED H5 TROUGH WITH ASSOC VORT MAX CENTERED OVR SRN NM MOVING
NE. STRONG NVA AND DOWNWARD VERT MOTION NOTED IN ITS WAKE WITH
CLRING CONDS IN PROGRESS ACROSS FAR W TX. THIS WL GRADUALLY WORK ITS
WAY INTO THE SW FA BY LATE THIS AFTN/EVENING AND OVERSPREAD THE
REMAINDER OF THE FA LATER TNGT AS TROUGH EXITS THE RGN WITH THE
DEEPER MOISTURE GETTING SHUNTED E AND S. PC SKIES SHOULD DOMINATE
BUT WINDS SHOULD STAY UP AS PGF INCR IN RESPONSE TO DEEPENING SFC
LOW. MAY HAVE TO CARRY A WIND ADV INTO THIS EVENING IF CLRING CONDS
REACH THE FA BEFORE DARK. SOME LOCATIONS ALREADY NR WIND ADV
CRITERIA SO WL TRY TO COORD WITH MAF/AMA IF TIME ALLOWS. COULD STILL
HAVE SOME LCL FLOODING PROBS BUT GIVEN PROGRESSIVE MOVEMENT NO FLASH
FLOOD WATCHES WILL BE ISSUED ATTM.

FOR SUN PC SKIES AND BREEZY CONDS. TEMPS SLGTLY WARMER. LOWS MON
MORN WL DIP INTO THE UPR 30S NW ZONES BUT NO FREEZE. BY MON SYSTEM
NR 48N/130W WL DIVE S AND DIG INTO THE SW CONUS. STRNG HEIGHT FALLS
IN RESPONSE WL ALLOW MOISTURE TO SURGE BACK BY LATE MON WITH LOW
CLOUDS POSS.

A FEW PRODUCTS MAY BE LATE THIS AFTN DUE TO SVR WX OPERATIONS.
VERY PRELIM NUMBERS BELOW.

FCSTID = 44
FRI   45  66  38  73 /  30   0   0   0
TUL   47  67  40  75 /  90   0   0   0
CDS   50  73  47  77 /  90   0   0   0
BNF   47  71  43  75 /  30   0   0   0
LBB   48  72  44  76 /  40   0   0   0
ASP   57  75  50  77 /  90   0   0   0

.LUB...
TX...NONE.

TAYLOR

In the hours before

Special weather statement, Oct 28, 3:18 PM CDT, 1 hour 29 minutes before
TXZ021>044-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
318 PM CDT SAT OCT 28 2000

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BAILEY...PARMER...
CASTRO...HOCKLEY...LAMB AND COCHRAN COUNTIES.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM FOR
BRISCOE...CROSBY...DICKENS...FLOYD...HALE...HALL...LUBBOCK...
MOTLEY...SWISHER.

TORNADO WATCH IN EFFECT FOR TERRY...YOAKUM AND LYNN COUNTIES UNTIL
400 PM.

A NEW TORNADO WATCH HAS BEEN ISSUED FOR GARZA...CROSBY...DICKENS...
KENT...STONEWALL...KING...COTTLE AND CHILDRESS COUNTIES UNTIL 900
PM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

WGH
Special weather statement, Oct 28, 4:00 PM CDT, 47 minutes before
TXZ021>044-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SAT OCT 28 2000

TORNADO WATCH REMAIN IN EFFECT UNTIL 900 PM FOR CHILDRESS...COTTLE...
DICKENS...HALL...KING...KENT...MOTLEY...AND STONEWALL COUNTIES.

SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR BRISCOE...CROSBY...
FLOYD...CROSBY...HALE...LUBBOCK...AND SWISHER.

TORNADO WATCH HAS EXPIRED FOR GARZA...LYNN...TERRY...AND YOAKUM
COUNTIES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

WGH
Special weather statement, Oct 28, 4:36 PM CDT, 11 minutes before
TXZ025-026-031-032-037-038-043-044-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT SAT OCT 28 2000

THE TORNADO WATCH HAS BEEN CANCELED FOR
DICKENS...KENT...MOTLEY COUNTIES...

AND REMAINS IN EFFECT UNTIL 9 PM FOR
CHILDRESS...COTTLE...KING...HALL AND STONEWALL COUNTIES...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 1:23 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer37 min
Oct 28, 3:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.